Hep B Blog

It’s Flu Season: When You Have Hepatitis B, Too Much Tylenol Can Damage Your Liver

Image courtesy of David Castillo Dominici at FreeDigitalPhotos.net
Image courtesy of David Castillo Dominici at FreeDigitalPhotos.net

By Christine Kukka

Cold season is here and sometimes getting a flu shot and consistently washing our hands aren’t enough to keep colds at bay. If you do get sick, make sure the over-the-counter medication you take doesn’t damage your liver while it’s relieving your aches and pains.

Acetaminophen (Tylenol or Paracetamol) is the most popular over-the-counter painkiller in the United States. Americans take 8 billion acetaminophen pills each year for pain reduction, and the drug is also found in cough and congestion medications. When we have hepatitis B, we need to be careful we don’t unintentionally overdose when we take acetaminophen pills to reduce our pain and cough or sinus medications that also contain acetaminophen.

The trouble is, dozens of cold and flu medications that promise to suppress our coughs and let us sleep through the night also contain acetaminophen, but it’s not emblazoned in large print on their labels. Instead, we need to search carefully for “acetaminophen” listed in its ingredient list on the back of the package.

Image courtesy of lobster20 at FreeDigitalPhotos.net
Image courtesy of lobster20 at FreeDigitalPhotos.net

How much acetaminophen can adults safely take? Unless we have serious liver damage, such as cirrhosis, doctors say we can safely take the recommended dose of acetaminophen for a very limited period of time without damaging our livers. In fact, doctors routinely recommend this painkiller following a liver biopsy or to reduce interferon’s flu-like side effects.

The maximum dose of acetaminophen that adults can safely take over a 24-hour period is four grams, which equals eight extra-strength pills or about 12 regular-strength pills. (An extra-strength pill contains 500 mg and a regular strength pill contains 325 mg).

But, if we drink two alcoholic beverages a day, we need to cut that recommended acetaminophen dose in half, that’s how much acetaminophen can affect our livers. If we take too much of this drug at any one time, it builds up in our liver and causes serious side effects. For example, if an adult takes 14 to 20 extra-strength acetaminophen tablets in one dose, he suffers serious liver damage. That’s why some countries, such as Great Britain, restrict how many acetaminophen pills you can buy at a time because people have used this drug to commit suicide.

Acetaminophen is so powerful, studies show that taking the recommended doses of acetaminophen continuously for two weeks can cause mild to moderate—though reversible—liver damage. So careful use of acetaminophen is essential to protect our livers when we have hepatitis B.

Read the label carefully! If you’re taking acetaminophen already for fever and headaches and need something to reduce congestion or coughing, study the cough and sinus medication’s label carefully so you don’t unintentionally double your acetaminophen intake. If you need a cough-suppressant to sleep, stop taking acetaminophen tablets if the cough medicine also contains it.

Follow instructions carefully: If the instructions say take the drug every six hours, follow the directions and don’t take it any sooner.

Image courtesy of stockimages at FreeDigitalPhotos.net
Image courtesy of stockimages at FreeDigitalPhotos.net

Is ibuprofen better for than acetaminophen when we have a cold? The Cleveland Clinic compared the two over-the-counter painkillers and found ibuprofen (common brand name Advil or Motrin) did not cause the liver toxicity that acetaminophen does. So opting for ibuprofen for pain relief when you have hepatitis B AND a cold, might be a better choice.

Bottom line: Talk to your doctor about what painkiller or cough or sinus medication to take when you’re sick, and read the label carefully. If that sinus medication also advertises that it reduces headaches and other painful cold symptoms, it probably contains a acetaminophen. Limit your doses and don’t mistakenly double up on acetaminophen and damage your liver.

Click here for a complete list of drug brand names containing acetaminophen.

Can’t decide if you have a cold or the flu? Find out here.

3 thoughts on “It’s Flu Season: When You Have Hepatitis B, Too Much Tylenol Can Damage Your Liver”

  1. Hello – what about if the flu / cold goes to the chest and we need anti-biotics? I have stage 2/ 3 Fibrosis. Is it safe to take antibiotics? Which are safer to take? Thanks.

    1. Hello: Great question! Generally antibiotics are safe, especially those derived from penicillin, however some antibiotics can be hard on the liver, including some used to treat tuberculosis. Also, old age, female gender and a history of malnutrition can increase one’s risk for liver damage from some antibiotics. For a complete list of antibiotics and their risk for people with liver damage, please visit: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3112029/
      Thank you.

Leave a Reply

Your email address will not be published. Required fields are marked *